Aa
Aa
A
A
A
Close
Avatar universal

Omeprazole and cough: side effect??

I have been on 40mg of omeprazole (time release) for about 5 or 6 weeks now, and over the past 2 or 3 weeks I have noticed that I have a recurring cough. It feels like I have severe "tickle" in my throat right at that soft indentation above my clavicles. It comes and goes several times throughout the course of the day and I notice it's usually worse right when I lie down to go to sleep at night. I've never had a cough like this before... have no history of allergies, and I do not have GERD (gastritis only). Could this be a side effect of the omeprazole? I looked it up, but do not see this as a listed side effect anywhere.
3 Responses
Avatar universal
There are cases in the literature (French study I believe) of an omeprazole-induced cough. You may want to try another PPI to see if that changes things around. PPIs aren't all alike.
980382 tn?1251481588
I have the same problem which I, too, thought might be caused by Omeprazole. I did find, like CalGal, a link between Omeprazole and a cough, and it was also causing itchy skin down my spine area. Changing my PPI to Lansoprazole recently has not made the slightest difference, and I continue to cough all day and all night, a dry, irritating cough.
I also have gastritis, oesophagitis, a Hiatus hernia, none of which had been symptomatic other than nausea, and a lack of desire to eat. At the same time I was diagnosed with emphysema, which was blamed for all my symptoms regardless, until I eventually got someone to listen and I was given an endoscopy.
Thing is now. I just know after the battle I had to get someone to take my nausea as a separate illness, I know my emphysema will be blamed for the cough, when I am certain it isn't - it isn't that sort of cough. I don't know if it is the inhaler that I use for my shortness of breath.  I gave up smoking also, at the same time as all these things were diagnosed, and use a nicorrette inhalator, so the cough could be connected maybe. I have too many options as to what it could be causing this cough, and not what it is.
A tube up my nose is NOT an option!
I have had my cough now for over 8 months!
Good Luck with yours . . .
980382 tn?1251481588
Oh well,
Mentioned the cough today while I was at the doc's for something else, and he reckons Reflux (GERD) is the cause . . .  we shall see. He did actually look through my notes, which makes a change, before he made the decision to go with that.

I did actually know that a cough can be the ONLY symptom with Refux. (I have never had heartburn as a symptom for my gasto probs)

Anyway, Domperidone and a raised bed are what I have been given. In a few weeks if there is no difference to the cough, we try something else.

Strangely enough, last night I did not cough, and have only coughed three times today . . . . . Hmmmm?!!
Have an Answer?

You are reading content posted in the Gastroenterology Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem